Case 12 – Feeling a Little Yellow

Case #12: Feeling a Little Yellow
Author: Michael Gottlieb, MD
Peer Reviewer: Navneet Cheema, MD

A 68 year old male with a history of severe osteoarthritis of his bilateral knees presents with generalized malaise and weakness. He was previously seen in a local free clinic three days prior and given “pain medication”. Yesterday, he had no appetite, felt nauseated, and vomited four times. Today, the nausea subsided, but he still felt ill, which prompted him to come to the ED. He recalls taking two “pain pills” every 2-3 hours because the pain was really bothering him. He does not recall the name of the medication. On physical exam, he is alert, in mild distress, appears jaundiced, and has mild RUQ tenderness to palpation. The remainder of his exam is normal.

Vitals: Temp: 98.0, HR: 92, RR: 14, BP: 132/84, O2 sat: 100% on RA

What is the most likely etiology of this patient’s presentation?
What is the typical clinical presentation one would expect to see in this patient?
What is the mechanism of injury in this toxicity?
What is the initial treatment for this patient?
How would your management change if this were an acute ingestion?
What are the criteria for transplant in these patients?


References:

Bailey B, Amre DK, Gaudreault P. Fulminant hepatic failure secondary to acetaminophen poisoning: a systematic review and meta-analysis of prognostic criteria determining the need for liver transplantation. Crit Care Med. 2003 Jan;31(1):299-305.

Chun LJ, Tong MJ, Busuttil RW, et al. Acetaminophen hepatotoxicity and acute liver failure. J Clin Gastroenterol 43: 342, 2009.

Daly FF, Fountain JS, Murray L, et al. Guidelines for the management of paracetamol poisoning in Australia and New Zealand—explanation and elaboration. A consensus statement from clinical toxicologists consulting to the Australasian poisons information centres. Med J Aust 188: 296, 2008.

Dart RC, Rumack BH. Patient-tailored acetylcysteine administration. Ann Emerg Med. 2007 Sep;50(3):280-1.

Fontana RJ. Acute liver failure including acetaminophen overdose. Med Clin North Am 92: 761, 2008.

Green JL, Heard KJ, Reynolds KM, et al. Oral and Intravenous Acetylcysteine for Treatment of Acetaminophen Toxicity: A Systematic Review and Meta-analysis. West J Emerg Med. 2013 May;14(3):218-26.

Rumack BH, Matthew H. Acetaminophen poisoning and toxicity. Pediatrics 55: 871, 1975.

Smilkstein MJ, Knapp GL, Kulig KW, et al. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. N Engl J Med 319: 1557, 1988.

Waring WS, Stephen AF, Malkowska AM, et al. Acute acetaminophen overdose is associated with dose-dependent hypokalaemia: a prospective study of 331 patients. Basic Clin Pharmacol Toxicol 102: 325, 2008.

Wolf SJ, Heard K, Sloan EP, et al. Clinical policy: critical issues in the management of patients presenting to the emergency department with acetaminophen overdose. Ann Emerg Med 50: 292, 2007.

Return to Case List